Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS San Diego, CA

July 29, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2005, 3:18 PM PDT for San Diego County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 3:18 PM PDT (22:18 UTC)
Expired
Jul 29, 2005, 4:03 PM PDT
In force
45 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:38 PM PDTFUNNEL CLOUDMount Laguna, CALASTED FOR 2 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 292218
SVRSGX
CAC073-292315-
/O.NEW.KSGX.SV.W.0014.050729T2218Z-050729T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 PM PDT

* AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT LAGUNA...OR ABOUT 30 MILES EAST OF LAKESIDE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT LAGUNA BY 325 PM PDT

LAT...LON 3277 11653 3272 11632 3286 11634 3292 11652

$$

ECC
2 follow-up statements
000 
WWUS56 KSGX 292234
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT FRI JUL 29 2005

CAC073-292315-
/O.CON.KSGX.SV.W.0014.000000T0000Z-050729T2315Z/
SAN DIEGO CA-
335 PM PDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOUNT LAGUNA...OR ABOUT 30 MILES EAST OF LAKESIDE...MOVING NORTHEAST
AT 5 MPH. THIS STORM IS ALSO PRODUCING VERY HEAVY RAIN AND FLASH
FLOODING IN LIKELY OCCURRING IN THE AREA. 

LAT...LON 3277 11653 3269 11624 3286 11634 3292 11652

$$

ECC
000 
WWUS56 KSGX 292303
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PDT FRI JUL 29 2005

CAC073-292310-
/O.CAN.KSGX.SV.W.0014.000000T0000Z-050729T2315Z/
SAN DIEGO CA-
405 PM PDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED. 

LAT...LON 3277 11653 3269 11624 3286 11634 3292 11652

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM PDT, 48 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM PDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 29 2005

.SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH
PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY
AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE
BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON...

A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER
THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF
SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS
AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK.  THIS SHOULD
CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL
MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD
INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED.

THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS
MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED
ON THE GFS.  WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT
PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE
DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER
ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL.

&&

.AVIATION...
UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND
ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS
TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH.
OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS
STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME
AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY
EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG
TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN
ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 29 2005

CAZ058-292300-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-292300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ060-062-292300-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-292300-
COACHELLA VALLEY-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

In the hours before

Local storm report, Jul 29, 2:59 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             BIG BEAR CITY           34.27N 116.85W
07/29/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

0214 PM     HAIL             8 W PALM SPRINGS        33.83N 116.68W
07/29/2005  0.50 INCH        RIVERSIDE          CA   TRAINED SPOTTER

0214 PM     FLASH FLOOD      8 W PALM SPRINGS        33.83N 116.68W
07/29/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLOODING IN ROUND VALLEY

0215 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            INTERSECTION OF HIGHWAYS S-2 AND 79 FLOODED.

0230 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   OTHER FEDERAL

            CREEK FLOODING JUST OUTSIDE ENTRANCE TO INDIAN FLAT
            CAMPGROUND.

&&

RBALFO
Local storm report, Jul 29, 3:12 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            AQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1
            FOOT DEEP ACROSS ROAD.

&&

RBALFO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 29, 12:55 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 1:20 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego81 min
Jul 29, 2:37 PM PDTFlash Flood WarningSGXSan Diego4 hr
Jul 29, 3:39 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min
Jul 29, 4:16 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.